Colorado, 2011

Hail and Damaging Wind in Colorado, May 28, 2011

May 28, 2011 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced hail up to golfball size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to golfball size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 6:59 PM MST, 27 minutes earlier.

Area forecast discussion, May 28, 6:59 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT SAT MAY 28 2011

.UPDATE...SHOWERS HAVE BECOME MORE NUMEROUS ESPECIALLY NORTH OF
DENVER. AIRMASS HAS MOISTENED WITH GENTLE Q-G LIFT...AND SOUNDINGS
SHOW POTENTIAL INSTABILITY WITH CROSS SECTIONS ALSO INDICATING
CSI. FARTHER SOUTH...NEW CELLS HAVE JUST TAPPED INTO SURFACE BASED
CAPE WITH VALUES OF 500-1500 J/KG FROM SOUTHWEST LINCOLN COUNTY
INTO THE ARKANSAS RIVER VALLEY. WILL MONITOR THOSE FOR SEVERE
POTENTIAL WITH PLENTY OF LOW LEVEL SHEAR.

&&

.PREV DISCUSSION... /ISSUED 340 PM MDT SAT MAY 28 2011/

SHORT TERM...COOL AND STABLE AIR HAS REMAINED IN PLACE ACROSS THE
NORTHEAST PLAINS.  A SURFACE LOW HAS FORMED OVER THE SOUTHERN HALF
OF THE STATE...WHERE SUNNIER SKIES HAVE WARMED THE AIRMASS.  THE LOW
PRESSURE WILL HELP MAINTAIN THE EASTERLY FLOW ACROSS THE PLAINS THIS
EVENING.  STRATUS IS EXPECTED TO INCREASE OVERNIGHT AS THE LOW
LEVELS BECOME QUITE MOIST.  RADAR AND SATELLITE PICTURES ARE NOW
SHOWING A FEW SHOWERS OVER THE SOUTHERN TIP OF JEFFERSON COUNTY
WHICH IS AT THE NORTHERN FRINGE OF THE WARMER AIRMASS ACROSS
SOUTHERN COLORADO.  HAVE HELD ONTO ISOLATED SHOWERS ACROSS THE
FORECAST AREA SINCE A STRONG JET OVERHEAD WILL HELP ENHANCE ANY
SHOWERS THAT DO DEVELOP OVER THE NEXT FEW HOURS.

FOR SUNDAY...THE GFS AND NAM SHOWS VASTLY DIFFERENT SOLUTIONS WITH
THE GFS MUCH WARMER THAN THE NAM.  FORECAST HAS TENDED TOWARD THE
NAM SOLUTION WHICH HOLDS A SURFACE LOW FURTHER TO THE SOUTH THROUGH
TOMORROW AFTERNOON.  WITH THE WEST COAST TROUGH DIGGING OVER NEVADA
THROUGH TOMORROW...IT DOESN'T MAKE SENSE THAT THE SURFACE LOW OVER
COLORADO WOULD KICK OUT AS FAST AS THE GFS DEPICTS.  IF THE SURFACE
LOW LINGERS OVER THE PALMER DIVIDE...THEN THE NORTHEAST PLAINS WILL
BE UNDER A THREAT OF SHOWER DEVELOPMENT IN THE WARM FRONTAL REGION.
SOUTHEASTERLY FLOW AT LOW LEVELS AND CONTINUED STRONG FLOW AT MID
AND UPPER LEVELS WILL CREATE A STRONGLY SHEARED ENVIRONMENT.  WILL
GO WITH 10-20 PERCENT POPS FOR NOW.

LONG TERM...NOW APPEARS WE/LL STILL BE DEALING WITH THE UPPER LOW
WHICH MODELS SHOW CLIPPING NORTHWESTERN PORTIONS OF THE STATE SUNDAY
NIGHT AND MONDAY MORNING. MOST OF THE LIFT AND PRECIP GENERATED BY
THIS PASSING TROUGH APPEARS TO REMAIN OVER THE HIGHER MTN ELEVATIONS
ROUGHLY NORTH OF I-70. MEANWHILE AREAS EAST OF THE MTNS SHOULD FOR
THE MOST PART REMAIN DRY DURING THE PERIOD WITH STRENGTHENING
WEST-SOUTHWESTERLY DOWNSLOPE FLOW. NRN MTN AREAS COULD PICK UP A FEW
MORE INCHES OF THE WHITE STUFF BEFORE THIS SYSTEM KICKS OUT BY
MONDAY AFTERNOON. MONDAY LOOKS QUITE WINDY...PERHAPS ON THE ORDER OF
40-50KT GUSTS ABOVE TIMBERLINE AND ON EAST SLOPES OF THE FRONT RANGE.
THE PLAINS AND SOUTH PARK WON/T MISS OUT WITH WIND GUSTS APPROACHING
40 KTS BY AFTERNOON. 850-700 TEMPERATURES COOL BY SEVERAL DEGS C FRO
THE DAY WITH POST TROUGH COLD AIR ADVECTION. SO WINDS SHOULD FEEL
PRETTY BRISK. IF IT WERE NOT FOR THE EXTENSIVE GREEN UP OF FUELS MAY
HAVE CONSIDERED ISSUING A FIRE WEATHER WATCH FOR THE PLAINS AND
FOOTHILLS.

MONDAY NIGHT AND BEYOND...STRONG WARMUP BENEATH AN UPPER RIDGE
BUILDING OVER THE SOUTHERN GREAT PLAINS WILL SEND DEWPOINTS AND RHS
DOWNWARD AND THE MERCURY UPWARD. PROGGED 700MB TEMPERATURES UP OVER
15C OVR NERN COLORADO WEDNESDAY AND THURSDAY WHICH WOULD EQUATE TO
DAYTIME SFC TEMPERATURES IN THE UPPER 80S/LOWER 90S ON THE PLAINS.
BY LATE IN THE PERIOD...WITH THE UPPER RIDGE BUILDING WELL UP OVER
THE GREAT PLAINS WINDS BOTH SFC AND ALOFT TAKE ON A MORE SOUTHERLY
COMPONENT...WHICH APPEARS TO TRANSPORT A STREAMER OF SUBTROPICAL
MOISTURE UP OVER ERN PORTIONS OF THE FCST AREA LATE IN THE WEEK.
LOOKS ALMOST MONSOONISH. FOR THAT REASON WILL STICK IN A FEW
AFTERNOON/EVENING T-STORMS EACH DAY...BUT TEMPS SHOULD REMAIN AS
MUCH 10-15F ABOVE AVERAGE FOR THE DATE.

BIGGEST CONCERN DURING THE EXTENDED PERIOD WILL BE THE THREAT OF
FLOODING IN THE HIGH COUNTRY. WITH NIGHT TIME TEMPS REMAINING ABOVE
FREEZING AND DAYTIME TEMPERATURES IN THE 55 TO 75 DEG RANGE... GOOD
BE WE/LL SEE QUITE BIT OF MELT AND RUNOFF FROM RECORD SNOWPACK IN
THE HIGH COUNTRY. BY LATE WEEK...THERE/S ALSO A GOOD BET WE/LL BE
DEALING WITH FLOODING ON MANY MTN AND HIGH VALLEY STREAMS AND
CREEKS. STAY TUNE.

&&

.AVIATION...AIRMASS APPEARS TO BE TOO STABLE FOR MUCH SHOWER
DEVELOPMENT THIS EVENING.  A MATURE DENVER CYCLONE IS AFFECTING THE
WIND PATTERNS THIS AFTERNOON.  LATER THIS EVENING...WINDS SHOULD
SHIFT TO THE NORTH AND BRING DOWN AREAS OF STRATUS THAT IS PRESENTLY
IN THE FORT COLLINS/GREELEY AREA.  CIGS SHOULD REMAIN VFR ABOVE 6000
FEET THROUGH MIDNIGHT.  AFTER MIDNIGHT...STRATUS MOVING INTO THE
AREA WILL DROP CIGS TO MVFR.

.HYDROLOGY...THE AIRMASS ON THE PLAINS IS TOO STABLE THIS AFTERNOON
FOR CONVECTION TO GET STARTED.  DO NOT EXPECT ANY HEAVY SHOWERS OR
THUNDERSTORMS THIS EVENING...HENCE NO HYDROLOGIC THREAT THROUGH NOON
ON SUNDAY.

IT WILL BE DRY AND WINDY MONDAY AFTERNOON...ESPECIALLY ALONG AND
EAST OF THE CONTINENTAL DIVIDE.  TEMPERATURES WILL CLIMB ABOVE
NORMAL NEXT WEEK WITH HIGHS IN THE 50S TO 60S...IN THE MOUNTAINS
WITH 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS ARE
EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS.   THIS WILL
RESULT IN A RAPID SNOW MELT NEXT WEEK OF THE EXTENSIVE SNOWPACK. LOW
LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING...IN THE
MIDDLE AND TO LATER PARTS OF NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....99
Hazardous weather outlook, May 28, 10:14 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT SAT MAY 28 2011

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND
ACROSS THE PALMER DIVIDE AFTER 3 PM.  ELSEWHERE...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE WITH SOME SNOW IN THE MOUNTAINS
ABOVE 10000 FEET...MAINLY NEAR THE WYOMING BORDER.

FOR RESIDENTS IN THE FOUR MILE BURN AREA OF BOULDER COUNTY...
SCATTERED THUNDERSTORMS MAY AFFECT THE AREA BETWEEN 3 PM AND 8 PM
WITH RAINFALL AMOUNTS UP TO A QUARTER INCH IN LESS THAN 30 MINUTES.
IF A HEAVIER STORM MOVES ACROSS THE BURN AREA...UP TO ONE HALF INCH
COULD OCCUR IN 30 MINUTES...POSSIBLY LEADING TO SOME FLASH
FLOODING.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST COLORADO WITH RAIN AND SNOW SHOWERS IN THE MOUNTAINS
MAINLY OVER GRAND...JACKSON AND LARIMER COUNTIES.  ACCUMULATIONS OF
2 TO 4 INCHES WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PASSES ABOVE
10000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A GOOD CHANCE OF RAIN AND SNOW IN THE MOUNTAINS AND A
CHANCE OF RAIN SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS THROUGH
SUNDAY NIGHT. PRECIPITATION SHOULD END ON THE PLAINS OF NORTHEAST
COLORADO MONDAY MORNING BUT CONTINUE IN THE HIGH COUNTRY AT LEAST
THROUGH EARLY AFTERNOON. LIGHT SNOW ACCUMULATION IS TO BE EXPECTED
IN THE NORTHERN MOUNTAINS DURING THE PERIOD. MONDAY ALSO LOOKS QUITE
WINDY PARTICULARLY IN AREAS ALONG AND EAST OF THE CONTINENTAL
DIVIDE.

DRY CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE WEEK...WITH
TEMPERATURES CLIMBING WELL ABOVE AVERAGE AS THE OUTLOOK AREA COMES
UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH PRESSURE.

SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD...ALTHOUGH
THE STRONG HEATING NEXT WEEK WILL LIKELY CAUSE RAPID SNOW MELT IN
THE HIGH COUNTRY POTENTIALLY RESULTING IN HEAVY RUNOFF AND FLOODING
ON MANY STREAMS AND CREEKS IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BAKER

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 28, 7:26 PM MST
Where
Lincoln County, 17.21 mi WNW of Karval
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.850, -103.810

Hail, Lincoln

When
May 28, 7:39 PM MST
Where
Lincoln County, 17.21 mi WNW of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.810

Hail, Lincoln

When
May 28, 7:53 PM MST
Where
Lincoln County, 12.92 mi NNW of Karval
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -103.630

Hail, Lincoln

When
May 28, 7:57 PM MST
Where
Lincoln County, 12.92 mi NNW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -103.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313401, 313397, 313398, 313399.